CORTISONE SHOT QUESTION

** Originally posted by Leslisa **

I have taken cortisone shots when an inflammed joint does not respond to prednisone, nsaids, rest, splint and it has been swollen for about 3-4 months. The last 2 or 3 shots I have had provide relief for 24 hours and then the swelling shows up around the same area again. Has anyone else had cortisone shots stop working? With all these awful meds we have to take I am considering talking to my dr about forgoing the disease stopping meds (which are not really working anyway) and just try pain management meds. It seems to me it would be about the same results yet with fewer side effects from methotrexate, enbrel, prednisone. Has anyone else had any luck doing that? Very frustrated and discouraged. The drug cost and side effects seem too high a price to pay. I'd rather be able to move without pain and deal with the swelling and then not be so sick from the medicines. Thanks, it's nice to have people who have walked down this road.

Report post

12 replies. Join the discussion

** Originally posted by lisaann **

1) All the people I know who has had those swore by them for short amounts of time. I have never had them. Scared of the needle.
2) I have had the medications help with the pain but not the swelling. but my advise to that is to do whatever seems right for you - just be careful. The medications we take for PsA/Ra is to avoid damage. Not just get you out of pain.

I have permanant damage to my spine. All I have to say is.... Ouch!

Report post

** Originally posted by dwsmom **

I've had 2 cortisone shots in my foot. I got no relief at all. Well, maybe a little after the 2nd one. Very little.

Report post

** Originally posted by realtor910 **

Cortisone shots work for some and not for others. Also you can only get them every so often and then you have to stop. Cortisone shots just like Prednisone is not good for your body overall, it just feels wonderful for however long it lasts.

Report post

** Originally posted by kajakat **

I had my first cortisone shot in my back last week and what a difference it's made on the left side. Now the right side will be next but I don't know when.

Before going off the meds for the disease, please discuss your quality of life issues with your doc. I was on the same regimen as you but stopped mtx because of how sick it made me. I was on it for 6 months, at 4 months enbrel was added as I 'failed' mtx. My doc wants me on it but I said no. I want to go off preddy as well and he said no. So the compromise is no mtx but yes preddy. See what your doc says but please don't go off the meds because this disease can progress really fast.

I also see a pain doctor who, thru trial and error, has found the two pills I take for pain. So Leslisa, see what your doctor says. He is your partner thru this trip.

Hope this helps and let us know what you decide to do.

Be well
Kajakat

Report post

** Originally posted by heavenscent **

Hi Leslisa and welcome to the boards but sorry to hear why you are here.
When it comes to cortisone shots, for me it's hit and miss. The 1st 2 times I had them they did help. It took a complete 48hrs to kick in, which is what I was told is the norm BUT if you do not rest as much as possible during those 1st 48hrs after having the shot, you will not get the full benefit from it. I was told this by my rheumy and the pharmacist... so it must be true.

Also, these shots have never really helped me much with the swelling but have provided some pain relief. The shot I had in Sept. did nothing for me, so I was given a script for 10 days of prednisone. That helped for the 1st 6 days but as soon as the dose was decreased the pain and swelling came back with a vengence.
On the 27th of Oct, a Wed., I saw my rheumy and this time I had 2 shots put into the base of my neck, as the PsA had now spread to my neck and jaw.
By Friday I was feeling some relief but the swelling stayed.
Today I am in A LOT of pain and was thinking of calling my rheumy for yet another shot, but this time it would be for my feet...left foot being the worst. But I have had so many shots and 2 courses of prednisone since June, so I am weary of what all of this is doing to my body long term
I am also on metx-20mg/week and I go for my 5th infusion of remicade (which the dose will be increased this time by 65uints) on the 24th. Even tho the meds haven't fully kicked in for me as of yet, I know they are supposed to be stopping any further damage to my joints.....
so I will continue taking them and just keep hoping that one day SOON I will reap the benefits of being on these meds.
So yes, I know just how frustrating all of this can be......... but if you stop taking the meds.... damage to you joints will be imminent.
I also take pain meds when needed......and lately that is a lot....Also ask your dr about the use of muscle relaxers..... it has helped me the past month or so and I am finally able to get more than 2-3 hrs sleep at one time.
Good luck and hope this helps.

~Sherry

Report post

** Originally posted by Chris-Sabian **

joint does not respond to prednisone, nsaids, rest, splint and it has been swollen for about 3-4 months

Leslisa,

Since Prednisone does not work for you, try asking your Doctor for Dexamethasone shots, or tabs. I will ask my doctor for this drug because it is a very powerful anti-inflammatory and I figured I should try it out before moving on to Humira. I tried Prednisone tabs but it didn't work, so I want to go to the "more powerful stuff".

Report post

** Originally posted by RichJ **

hi chris-sabian,
welcome to the p family. you have meet some of the wonderful people on here and will find alot of great info. welcome and nice to meet you.

have a good weekend all

richard

Report post

** Originally posted by Maria2010 **

My cortisone shots have helped for a few days but then the ligaments and joints get cranky again!

Report post

** Originally posted by Chris-Sabian **

Thanks, Richard!

I'm going to post about my experience.

Report post

** Originally posted by katrina **

cortisone shots do nothing for me. In fact, I have actually noticed that they make me worse. About 12 hours after I get it the are that I got it (if my shoulder, then my whole arm, if knee that my whole leg) starts to ache horribly and get really really hot.

The prednisone orally does help me A LOT. I am on 2.5 mg a day because that dosage gives me enough relief that I can function and being on steroids long term have a lot of effects so the lower the dosage the better my rheumy told me.

Report post

** Originally posted by Chris-Sabian **

Katrina,

For how long have you been taking 2.5mg of cortisone per day? How long did it take for you to feel a relief?

Report post

** Originally posted by Flycaster **

First off, all steroid injections, as well as all oral steroids (regardless of name) are broken down in the liver and are converted to Cortisol. Whether you take oral Prednisone, Methylprednisolone, Dexamethasone, etc, the same process ocurrs. Ditto for whether your injected with Kenalog, Celestone, etc., the same process ocurrs. If you take 4mg of Methylprednisone, 5mg of Prednisone, or.75mg of Dexamethasone, you end up with the same amount of cortisol. One's really not "stronger" than the other, rather they simply have different equivilency values. That all said, people tend to respond better to one than the others. Different chemistry sets.

As realtor910 said, injections work well for some, poorly for others. The same is true for oral steroids. The advantage of injections, however, is that the side-effects of oral (systemic) steroids can be, for the most part, avoided...and some of those side effects can be very, very ugly, epsecially if used long term in amounts above biologic dose. Otoh, the 2 significant problem with injections are, 1, they tend to become less effective every injection and, 2, they damage and weaken the connective tissue in the joints. Caveat Emptor, there's no free lunch.

Last, using pain meds alone to control the symptoms is a true fool's errand. I've used beaucoup pain meds over the years (and still do), but without a disease treating drug on board, the amount of narcotics I'd have to be on to adquately function would be horrendous. Not only do you have the potential for severe tolerance/dependency issues, but you can also develop Allodynia and/or hypersensitivty to pain. Bottom line? My regular meds (Enbrel and 4mg/day of Preddy) actually remove most of my pain; all the pain meds do is dial down my "give a rip" meter on the really bad days or during a flare. Iow, the pain is still there, but I just don't care as much.

Me? I'd rather have the pain GONE.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders